By the same authors

From the same journal

Analytical approximations for the orientation distribution of small dipolar particles in steady shear flows

Research output: Contribution to journalArticle

Author(s)

Department/unit(s)

Publication details

JournalJournal of Mathematical Biology
DatePublished - Feb 1998
Issue number3
Volume36
Number of pages30
Pages (from-to)269-298
Original languageEnglish

Abstract

analytic approximations are obtained to solutions of the steady Fokker-Planck equation describing the probability density functions for the orientation of dipolar particles in a steady, low-Reynolds-number shear flow and a uniform external field. Exact computer algebra is used to solve the equation in terms of a truncated spherical harmonic expansion. It is demonstrated that very low orders of approximation are required for spheres but that spheroids introduce resolution problems in certain flow regimes. Moments of the orientation probability density function are derived and applications to swimming cells in bioconvection are discussed. A separate asymptotic expansion is performed for the case in which spherical particles are in a flow with high vorticity, and the results are compared with the truncated spherical harmonic expansion. Agreement between the two methods is excellent.

Discover related content

Find related publications, people, projects, datasets and more using interactive charts.

View graph of relations